Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Hastings, NE

June 15, 2017Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 15, 2017, 7:31 PM CDT for Thayer County, Nebraska. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 7:31 PM CDT (00:31 UTC)
Expired
Jun 15, 2017, 8:15 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 73 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:37 PM CDTHAIL 0.88Carleton, NE
Jun 15, 7:41 PM CDTHAIL 1.752 W Bruning, NETRAINED SPOTTER REPORTS GOLF BALL SIZE HAIL 2 MILES WEST OF BRUNING.
Jun 15, 7:46 PM CDTHAIL 1Bruning, NEHAIL TO THE SIZE OF QUARTERS REPORTED IN BRUNING.
Jun 15, 7:55 PM CDTHAIL 1.75Bruning, NENWS OBSERVER REPORTED HAIL TO THE SIZE OF GOLF BALLS AND 0.60 RAIN IN 20 MINUTES.
Jun 15, 8:19 PM CDTHAIL 1.251 Nw Belvidere, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS53 KGID 160031
SVRGID
NEC169-160115-
/O.NEW.KGID.SV.W.0103.170616T0031Z-170616T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
731 PM CDT THU JUN 15 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Thayer County in south central Nebraska...

* Until 815 PM CDT

* At 731 PM CDT, a severe thunderstorm was located over Carleton, or
  32 miles north of Belleville, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bruning, Alexandria, Carleton, Belvidere and Gilead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 9773 4035 9771 4035 9737 4014 9737
TIME...MOT...LOC 0031Z 277DEG 20KT 4029 9764 

HAIL...1.00IN
WIND...<50MPH
 
$$

Fay
2 follow-up statements
430 
WWUS53 KGID 160043
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
743 PM CDT THU JUN 15 2017

NEC169-160115-
/O.CON.KGID.SV.W.0103.000000T0000Z-170616T0115Z/
Thayer NE-
743 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN THAYER COUNTY...

At 741 PM CDT, a severe thunderstorm was located over Bruning, or 33
miles north of Belleville, moving east at 20 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. At 741 PM golf ball size hail was reported 
         by a trained spotter 2 miles west of Bruning. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Bruning, Alexandria, Carleton, Belvidere and Gilead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 9773 4035 9771 4035 9737 4014 9737
TIME...MOT...LOC 0041Z 266DEG 17KT 4031 9759 

HAIL...1.75IN
WIND...<50MPH
 
$$

Fay
302 
WWUS53 KGID 160058
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
758 PM CDT THU JUN 15 2017

NEC169-160115-
/O.CON.KGID.SV.W.0103.000000T0000Z-170616T0115Z/
Thayer NE-
758 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN THAYER COUNTY...

At 757 PM CDT, a severe thunderstorm was located over Bruning, or 34
miles north of Belleville, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Bruning, Alexandria, Belvidere and Gilead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 9768 4035 9765 4035 9737 4014 9737
TIME...MOT...LOC 0057Z 265DEG 13KT 4032 9753 

HAIL...1.50IN
WIND...60MPH
 
$$

Fay

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:10 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 15, 6:10 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
610 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Friday)
Issued at 151 PM CDT Thu Jun 15 2017

Convection is rapidly firing along an old frontal boundary and
area of convergence across north central Kansas this afternoon.
While this activity is mainly limited to a few severe storms just
south of our forecast area...continue to expect additional
development over the next several hours to potentially spread into
our southern tier of Kansas counties...across Rooks...Osborne and
eventually Mitchell counties. While some model data tries to take
this just a bit further north...latest short term solutions from
the HRRR/RAP are tracking storms more eastward...so how far north
things eventually spread is somewhat questionable. Evenso...could
not justify removing chances for thunderstorms through the early
evening hours across portions of south central Nebraska...despite
this area most likely remaining dry this evening.

Expect the threat for severe weather across our Kansas counties
to end fairly rapidly during the early evening hours as this
afternoons activity continues to push further south and east.
Models have been pretty consistent with this...and did trim pops
during the evening hours and removed them for the overnight
periods as a result. With some clouds around overnight...and a
shift in the winds to a more southerly direction...expect a
fairly mild night across the area...and did increase overnight
lows a couple of degrees in spots.

Otherwise...expect thunderstorm chances to return by Friday
afternoon as good surface heating should help to erode the CAP
across the area by late afternoon...with a nice gradient in
dewpoints likely becoming the focus for some strong to severe
thunderstorms late in the day. This dry-line is a bit further east
by peak heating time than it was yesterday at this time...but
continue to think there will be at least a chance of storms across
much of the area during the late afternoon hours...with chances
focused across our southeastern third of counties by early
evening.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM CDT Thu Jun 15 2017

Expect a fairly strong cold front to race south across the local
area on Saturday...with the timing of this front key to how much
convection we see across the area Saturday. The latest run of the
NAM already has this front to the NE/KS state line by 18Z
Saturday...which could limit severe potential across the local
area late in the day. Evenso...should see some thunderstorm activity
develop across the high plains and advect across portions of the
area during the late afternoon through evening hours.

Expect a return to near normal temps behind the aforementioned
front on Sunday...which combined with steady northerly breezes...
should make for a very nice afternoon. Thereafter...dry weather
is forecast through at least Tuesday afternoon...when a small
chance of thunderstorms returns to the local area with weak
disturbances rolling off the high plains late Tuesday and again
late Wednesday. These look like pretty iffy chances for
thunderstorms at the current time. Temperature wise...with high
pressure spreading its influence across the local area by early
next week...expect above normal temps to return next Monday
through at least Thursday of next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 554 PM CDT Thu Jun 15 2017

Showers and a few thunderstorms which developed southeast of the
terminals late this afternoon have diminished and dry weather is
forecast through the night. A frontal boundary crossing the
terminals Friday afternoon/evening will bring small chances of
storms however chances do not appear great enough to insert in
TAFS with the better chances southeast of KEAR and KGRI. Wind
speeds will remain light with clouds at VFR levels.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Fay
Hazardous weather outlook, Jun 15, 6:25 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
625 PM CDT Thu Jun 15 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
625 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return mainly during the afternoon and
evening hours both Friday and Saturday. Strong to severe
thunderstorms are possible across portions of the outlook area
both days, with hail to the size of half dollars along with 60
mph wind gusts both possible.

Intermittent small chances for thunderstorms are possible next
Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 15, 3:35 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT THU JUN 15 2017

KSZ005-017-018-152115-
Rooks KS-Phillips KS-Osborne KS-
335 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...CENTRAL OSBORNE
AND SOUTHERN PHILLIPS COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Logan to 6 miles southeast of
Stockton to 9 miles northeast of Natoma. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Osborne, Stockton, Logan, Kirwin, Woodston, Alton and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
north central Kansas.

LAT...LON 3948 9960 3957 9960 3957 9963 3969 9963
      3967 9907 3957 9906 3957 9894 3947 9874
      3941 9849 3933 9849 3923 9896
TIME...MOT...LOC 2035Z 251DEG 27KT 3956 9956 3937 9918 3931 9893

Fay
Local storm report, Jun 15, 4:08 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             5 N WEBSTER STATE PARK  39.47N 99.46W
06/15/2017  E1.50 INCH       ROOKS              KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PING PONG BALL SIZE
            HAIL.

&&

REED
Local storm report, Jun 15, 4:14 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
414 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             1 N WEBSTER STATE PARK  39.41N 99.45W
06/15/2017  E1.50 INCH       ROOKS              KS   EMERGENCY MNGR

            ROOKS COUNTY EM RELAYED A REPORT OF PING
            PONG SIZE HAIL AT WEBSTER STATE PARK.

&&

REED
Local storm report, Jun 15, 4:15 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 ENE WEBSTER STATE PAR 39.41N 99.42W
06/15/2017  E1.00 INCH       ROOKS              KS   CO-OP OBSERVER

            NWS OBSERVER REPORTS QUARTER SIZE HAIL BELOW
            THE DAM.

&&

REED
Special weather statement, Jun 15, 5:28 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
528 PM CDT THU JUN 15 2017

KSZ006-152245-
Smith KS-
528 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH COUNTY UNTIL
545 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellaire, or 32 miles east of Phillipsburg, moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lebanon and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3969 9880 3981 9877 3983 9852 3959 9852
TIME...MOT...LOC 2228Z 280DEG 27KT 3974 9871

Fay
Special weather statement, Jun 15, 7:25 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
725 PM CDT THU JUN 15 2017

NEZ087-160100-
Thayer NE-
725 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THAYER COUNTY UNTIL 800
PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carleton, or 31 miles north of Belleville, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hebron, Bruning, Alexandria, Carleton, Belvidere and Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4014 9737 4015 9779 4035 9779 4035 9737
TIME...MOT...LOC 0025Z 278DEG 12KT 4027 9771

Fay

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:25 PM CDTSpecial Weather StatementGIDThayer35 min
Jun 15, 8:14 PM CDTSevere Thunderstorm WarningGIDThayer27 min
Jun 16, 4:02 PM CDTSpecial Weather StatementGIDHarlan43 min
Jun 16, 4:08 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan21 min
Jun 16, 6:20 PM CDTSpecial Weather StatementGIDPolk40 min
Jun 16, 6:29 PM CDTSpecial Weather StatementGIDHamilton46 min
Jun 16, 6:47 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.